Alert archive / Wisconsin / Small Craft Advisories in 2025

Small Craft Advisory 21, NWS Green Bay, WI

February 26, 2025

NWS Green Bay, WI issued this small craft advisory at Feb 26, 2025, 2:38 PM CST. It took effect at Feb 27, 2025, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2025, 2:38 PM CST (20:38 UTC)
In effect from
Feb 27, 2025, 9:00 AM CST
Expired
Feb 27, 2025, 6:00 PM CST
In force
9 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

178 
WHUS73 KGRB 262038
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
Issued by National Weather Service Milwaukee/Sullivan WI
238 PM CST Wed Feb 26 2025

LMZ542-543-270445-
/O.NEW.KGRB.SC.Y.0021.250227T1500Z-250228T0000Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
238 PM CST Wed Feb 26 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST
THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 1 to 2 ft expected.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...From 9 AM to 6 PM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Wood
4 follow-up statements
213 
WHUS73 KGRB 270347
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
947 PM CST Wed Feb 26 2025

LMZ542-543-271200-
/O.CON.KGRB.SC.Y.0021.250227T1500Z-250228T0000Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
947 PM CST Wed Feb 26 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST
THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 1 to 2 ft expected.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...From 9 AM to 6 PM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
445 
WHUS73 KGRB 271007
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
407 AM CST Thu Feb 27 2025

LMZ542-543-271815-
/O.CON.KGRB.SC.Y.0021.250227T1500Z-250228T0000Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
407 AM CST Thu Feb 27 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 6 PM CST THIS EVENING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 2 ft expected.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Kurimski
756 
WHUS73 KGRB 271656
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1056 AM CST Thu Feb 27 2025

LMZ542-543-280000-
/O.CON.KGRB.SC.Y.0021.000000T0000Z-250228T0000Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1056 AM CST Thu Feb 27 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 2 ft.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
878 
WHUS73 KGRB 271950
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
150 PM CST Thu Feb 27 2025

LMZ542-543-280400-
/O.CON.KGRB.SC.Y.0021.000000T0000Z-250228T0000Z/
/O.NEW.KGRB.SC.Y.0022.250228T1200Z-250228T2100Z/
/O.NEW.KGRB.GL.W.0004.250228T2100Z-250301T0300Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
150 PM CST Thu Feb 27 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 3 PM CST FRIDAY...
...GALE WARNING IN EFFECT FROM 3 PM TO 9 PM CST FRIDAY...

* WHAT...For the first Small Craft Advisory, northwest winds 10 to
  15 kt with gusts up to 25 kt and waves 1 to 2 ft. For the second
  Small Craft Advisory, southwest winds around 20 kt with gusts up
  to 35 kt and waves 3 to 6 ft expected. For the Gale Warning, 
  northwest winds 20 to 25 kt with gusts up to 40 kt and waves 2 
  to 5 ft expected.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...For the first Small Craft Advisory, until 6 PM CST this 
  evening. For the second Small Craft Advisory, from 6 AM to 3 
  PM CST Friday. For the Gale Warning, from 3 PM to 9 PM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

LMZ541-280400-
/O.NEW.KGRB.SC.Y.0022.250228T1200Z-250228T2100Z/
/O.NEW.KGRB.GL.W.0004.250228T2100Z-250301T0300Z/
Rock Island Passage to Sturgeon Bay WI-
150 PM CST Thu Feb 27 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 3 PM CST FRIDAY...
...GALE WARNING IN EFFECT FROM 3 PM TO 9 PM CST FRIDAY...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 
  kt with gusts up to 35 kt and waves 4 to 7 ft expected. For 
  the Gale Warning, northwest winds 20 to 30 kt with gusts up to 
  45 kt and waves 3 to 5 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sturgeon Bay.

* WHEN...For the Small Craft Advisory, from 6 AM to 3 PM CST 
  Friday. For the Gale Warning, from 3 PM to 9 PM CST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 26, 11:14 AM CST, 3 hours 24 minutes earlier. Its key messages:

  • Light snow accumulations will be possible on Friday and Friday night across northern Wisconsin. There is a 50 percent chance of more than an inch of snow over far northern Wisconsin. Snow covered or slippery roads, bridges, and sidewalks will be possible.
  • Strong northwest or north winds will become strong and gusty on Friday afternoon and evening when gusts from 30 to 40 MPH will be possible.
  • Above normal temperatures will continue through Friday. The mild temperatures will cause some break up of river ice, which will increase the threat for ice jams on area rivers.
Area forecast discussion, Feb 26, 11:14 AM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
Issued by National Weather Service Milwaukee/Sullivan WI
1114 AM CST Wed Feb 26 2025

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- Light snow accumulations will be possible on Friday and Friday
  night across northern Wisconsin. There is a 50 percent chance
  of more than an inch of snow over far northern Wisconsin. Snow
  covered or slippery roads, bridges, and sidewalks will be
  possible.

- Strong northwest or north winds will become strong and gusty on
  Friday afternoon and evening when gusts from 30 to 40 MPH will
  be possible.

- Above normal temperatures will continue through Friday. The
  mild temperatures will cause some break up of river ice, which
  will increase the threat for ice jams on area rivers.

&&

.DISCUSSION...
Issued at 220 AM CST Wed Feb 26 2025

Short Term...Today...Tonight...and Thursday

A mid level shortwave and 700 mb frontogenesis will track through
central Wisconsin early this morning, bringing precipitation to
areas mainly along and south of highway 29 (30-50% chance). The
main concern is abundant low level dry air in place across the
region, as evidenced by cloud heights of 8-10k ft. However,
upstream observations indicate there is precipitation hitting the
ground. Precipitation type is also an issue as model soundings
indicate there is enough cold air aloft for snow, with enough warm
air near the surface for some rain as well. Some wet bulbing could
also force the precipitation from rain to snow at times. The
precipitation could cause some slippery stretches for the morning
commute, but the impacts should not rise to the level of a Winter
Weather Advisory. Therefore, will continue with the SPS statements
at this time. Some precipitation could linger across the far
southern reaches of the cwa this afternoon; however, with the best
forcing and moisture to the south much of the activity should be
across southern Wisconsin. Mild temperatures are expected today,
with highs in the lower to middle 40s.

A series of surface troughs and coincident mid level shortwaves
will bring several chances for additional precipitation (20-40%),
mainly across the north, tonight into Thursday. Precipitation type
should start out as rain this evening, changing over to snow later
tonight. Moisture with these weak troughs will be fairly limited,
with at best a few tenths of an inch of snow possible. Lows
tonight are expected to range from the upper 20s across the north,
to around 30 across central and east-central Wisconsin. Highs
Thursday are expected to range from the middle 30s across the
north, to the lower 40s across the Fox Valley.

Long Term...Thursday Night Through Tuesday

Focus of this forecast mainly revolves around snow accumulation and
strong wind potential on Friday and Friday night.

A digging, shortwave trough will push an intensifying surface low
into the Lake Superior region on Friday morning.  Strong pressure
falls around 13 mb/6 hour will move in ahead of the low on Friday
morning which could bring strong gusty winds to the area south of
the low track (central and east-central WI) where gusts of 30-35 mph
will be possible.

Models continue to indicate that the low will track near or just
north of the Upper Peninsula border though the spread is large
enough to cast doubt on the sensible weather over far northern WI.
North of the low track, strong fgen will lead to a swath of heavy
precip consisting of snow.  The most probable location for this
swath of heavy snow is over Lake Superior and the Upper Peninsula
where probabilities for greater than 3 inches of snow is 60-80%.
Precipitation looks to be lighter over far northern WI (probability
of greater than 1 inch of snow is about 50% from Friday morning
through Friday night.

It looks like the most significant impacts will occur after the low
passes from Friday afternoon through Friday evening when pressure
rises of 18 mb/6 hour will become centered over northern WI within a
cold advection regime.  Forecast soundings indicate gusts of 35-40
mph will be possible across the region.

Some lake effect snow showers will also occur over north-central WI
on Friday evening.  850mb temps dropping below the dendritic growth
zone combined with very dry air in the 850-700mb layer will limit
accumulation potential.

After this system, the next chance of significant precip will arrive
around the Tue-Wed timeframe of next week.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1115 AM CST Wed Feb 26 2025

Ceilings around 7000 to 10000 feet AGL are lingering over central
and north central Wisconsin, with clearing skies to the east.
There are some 3500 foot ceilings toward the Rhinelander terminal.

These clouds should gradually shift eastward this afternoon into
tonight, with ceilings gradually lowering to 1500 to 2500 feet AGL
over southern portions of the area. This should also occur over
the rest of the area tonight, as a cold front moves southeast
through the area. These ceilings should linger into Thursday,
possibly rising to 2500 to 3500 feet AGL in eastern parts of the
area Thursday afternoon.

Isolated to scattered rain and snow showers may occur tonight
with and after the frontal passage, with light snow showers
lingering near Rhinelander into Thursday. Light and variable
winds this afternoon should shift west and remain light by
midnight, then west northwest later tonight. Gusty northwest
winds are then expected on Thursday.

Wood

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kurimski/MPC
AVIATION.......Wood
Hazardous weather outlook, Feb 26, 10:49 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Green Bay WI
Issued by National Weather Service Milwaukee/Sullivan WI
1049 AM CST Wed Feb 26 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271700-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1049 AM CST Wed Feb 26 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light snow accumulations will be possible on Friday and Friday
night across northern Wisconsin. There is a 50 percent chance of
more than an inch of snow over far northern Wisconsin. Snow
covered or slippery roads, bridges, and sidewalks will be
possible.

Mild temperatures through Friday may cause some break up of river
ice, which could increase the threat for ice jams on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-271700-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1049 AM CST Wed Feb 26 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of gales along the Lake Michigan shoreline on
Friday afternoon and evening.

Nearby

Small Craft Advisories in Wisconsin, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.